Arizona, 2021

Damaging Wind in Arizona, June 30, 2021

June 30, 2021 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over the higher terrain east of Phoenix during the afternoon on the 30th. At around 15:30 MST, a thunderstorm developed near Roosevelt Lake and quickly became strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over the higher terrain east of Phoenix during the afternoon on the 30th. At around 15:30 MST, a thunderstorm developed near Roosevelt Lake and quickly became strong. Minutes later, the thunderstorm produced a strong downburst that resulted in a 59 mph gust at Roosevelt Dam. No damage or injuries were reported with this thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 30, 2:37 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 30, 2:37 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
237 PM MST Wed Jun 30 2021

.SYNOPSIS...
Scattered showers and thunderstorms will be common over the
higher terrain and more isolated on the lower elevations the rest
of the week. Strong windS, localized blowing dust, and localized
heavy rain/flooding will be the main impacts. A slow decline in
storm activity begins by early next week. Temperatures will be
near, to slightly below, normal the rest of this week before
increasing a bit early next week.

&&

.DISCUSSION...
Strong convection developed early today, before 18Z, over the
northern AZ high terrain, with the strongest activity in the
Prescott area. An MCV also developed in southern San Bernadino
county CA and moved east through La Paz county this morning with
some embedded strong storms and moderate rain. The MCV is still
pushing east into portions of Maricopa county early this
afternoon, with an outflow pushing out ahead of it, but the
convection with it has mostly dissipated. Going forward through
the rest of the afternoon, the atmospheric flow pattern, dynamics,
and outflows may play a significant role in how convection
evolves.

Water vapor satellite shows a prominent upper level circulation
over the Great Basin and weak anticyclonic circulation over
northern Baja California. An enhanced gradient between the two
features may have aided the MCV this morning. A general divergent
flow pattern is seen over the central and eastern AZ with very
week steering flow. 850-300mb mean flow from RAP mesoanalysis is
around 5-10 kts out of the west to southwest. With the week
steering flow, storm motion will be slow and likely driven mostly
by outflows. With slow storm motions and non-existent shear,
ordinary storm modes are expected. With SBCAPE values upwards of
1000-1500 J/kg and PWATS around 1.2-1.5" analyzed over central AZ,
intense saturated updrafts are expected. As has already been seen
along the Rim and in Yavapai county. Strong storms may be brief,
suffering from waterloading, but still could produce significant
impacts. DCAPE is high, around 1000-1300 J/kg, over south-central,
so strong outflows will be a threat through the afternoon. 12Z HREF
probability of >35 mph is around 50-60% with max wind gusts around
45-55 mph, which seems a little low, but could be attributed more
to the moist environment. With the elevated moisture, slow storm
motions, and high instability, localized flooding impacts may be
the biggest concern this afternoon, especially with any storms
that become anchored to mountain peaks and ridgelines and/or
develop over burn scars. Rain rates may be a little tricky at
lower elevations, with HREF showing upwards of 0.5-1.0"/hr. A
gage near Crown King in Yavapai county measured ~1.0" in 10
minutes. So there is evidence of the potential for higher
rain rates.

A special 19Z sounding was launched out of Phoenix and shows a
virtually uncapped surface environment, with ~1000 J/kg SBCAPE,
~1.4" PWATS, and 10.6 g/kg mixing ratio. Forcing is the only thing
missing at this point. Storms so far have been limited to higher
terrain, but given the sounding, a strong outflow may be enough to
fire off storms over the lower deserts. Activity, in general is
not expected to last long past sunset this evening, dissipating
with the loss of heating.

.PREVIOUS DISCUSSION...
For Thursday, some sort of inverted trough may finally move deeper
into AZ - possibly aided by the sheared out mid/upper level
remnants of Enrique (weakens to a Depression today over southern
Gulf of California) and the westward advance of high pressure
centered to our east. The track, or even presence, of any such
perturbations remains quite uncertain. But, there may also be a
little bit more moisture to work with (associated with Enrique's
influence). Ensemble data suggests a little bit more moistening
yet on Friday. As the moisture availability increases, the
potential for storms to produce heavy rain also increases. That
being said, the best precipitable water values look to be over
southwest AZ as opposed to south-central AZ. The threat would tend
to be pretty localized as well. Look for temperatures to be near
average.

A slow downtrend in moisture (PWAT) begins as early as Saturday or
as late as Monday. Meanwhile, the upper high centered over Texas
is advertised to become centered over Arizona over the weekend.
With weak steering flow and decreased instability, that would
tend to hinder storm development on the lower elevations. But, if
enough moisture lingers and steering flow isn't too weak, there
could be a period of relatively better chances for the the
south-central AZ deserts. But, the high isn't anticipated to be
super strong so we're not anticipating an excessive heat event
through Tuesday.

&&

.AVIATION...Updated at 2040Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thunderstorm activity across southern Yavapai County will likely
help to initiate new convection across Gila County this afternoon.
These storms are then expected to produce an outflow boundary
that will propagate into the lower deserts, including the Phoenix
area. There is a 50% chance of the outflow boundary reaching KPHX
with easterly winds up to 35 kt. Conditions will also remain
favorable for additional isolated storms to develop along the
boundary and near subsequent boundary interactions in the Valley.
There is also a slight (10%) chance of a dust storm this evening.
Otherwise, gusty winds and heavy rain will be the primary hazards.

Southeast California/Southwest Arizona including KIPL and KBLH:

Overall little aviation impacts expected through the period for
KIPL and KBLH. Thunderstorm activity is generally expected to
remain well east across Arizona. Otherwise, southerly winds will
predominate at both KIPL and KBLH.

&&

.FIRE WEATHER...
Saturday through Wednesday:
High pressure is expected to become centered over Arizona over the
weekend. A slow decline in atmospheric moisture is also
anticipated to begin by early next week. Thus, the best potential
for storms with locally heavy rain looks to be this weekend.
Otherwise, a familiar Monsoon season pattern will be in place with
storms primarily focused over the higher terrain producing
outflows that spread to the lower deserts and in turn generate
isolated new storms. Temperatures will start off this period at,
or slightly below, normal followed by a a little bit of warming.
Min RH values will generally be in the 20-30% range through Sunday
before decreasing to 15-25% on Tuesday. Max RH values will follow
a similar trend but with decreases starting sooner. For instance,
Max RH values will be 40-60% most places (less eastern Riverside
County) through Monday morning before decreasing to 30-50% most
places by Tuesday morning. Apart from thunderstorms, wind patterns
will follow familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...AJ
AVIATION...Hirsch
FIRE WEATHER...AJ/Benedict

In the hours before

Special weather statement, Jun 30, 10:35 AM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1035 AM MST Wed Jun 30 2021

AZZ533-301830-
Central La Paz AZ-
1035 AM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
1130 AM MST...

At 1035 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Harcuvar, or 26 miles south of Alamo Lake, moving
east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Salome, Vicksburg, Vicksburg Junction, Wenden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 47 and 51.
US Highway 60 between mile markers 40 and 72.
AZ Route 72 between mile markers 30 and 49.

LAT...LON 3378 11403 3418 11387 3425 11337 3367 11336
      3361 11371
TIME...MOT...LOC 1735Z 285DEG 24KT 3391 11374

Hirsch
Special weather statement, Jun 30, 2:06 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
206 PM MST Wed Jun 30 2021

AZZ552-558-302130-
Superior AZ-Pinal/Superstition Mountains AZ-
206 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 230
PM MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm near
Top-Of-The-World, or near Superior. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Superior and Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 224 and 239.
AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3320 11091 3321 11093 3324 11095 3319 11103
      3330 11117 3340 11099 3329 11085
TIME...MOT...LOC 2105Z 042DEG 4KT 3330 11100

LJH
Special weather statement, Jun 30, 2:13 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
213 PM MST Wed Jun 30 2021

AZZ552-558-302145-
Superior AZ-Pinal/Superstition Mountains AZ-
213 PM MST Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
245 PM MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Apache Lake, or 11 miles northwest of Superior. This
storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Maricopa and Pinal
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3335 11124 3346 11130 3357 11111 3340 11103
TIME...MOT...LOC 2112Z 239DEG 4KT 3344 11121

LJH

The radar

The Phoenix radar (KIWA), 63 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
June 30, 3:45 PM MST
Where
Maricopa County, 15.92 mi NE of Tortilla Flat
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -111.160

Isolated thunderstorms developed over the higher terrain east of Phoenix during the afternoon of the 30th. One of these thunderstorms developed near Roosevelt Lake and quickly became strong. At 15:45 MST, an SRP mesonet station at Roosevelt Dam measured a wind gust of 59 mph. No damage or injuries were reported with this thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969115.